Alert archive / California / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 12, NWS San Diego, CA

August 13, 1998San Bernardino County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 13, 1998, 3:10 PM PDT for San Bernardino County, California. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 1998, 3:10 PM PDT (22:10 UTC)
Expired
Aug 13, 1998, 3:50 PM PDT
In force
40 min
Issued by
NWS San Diego, CA
Area
Whole counties

County San Bernardino County, CA

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.2 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1998-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1998-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
3239 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGX 132214
SVRSAN
CAC071-132250-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
310 PM PDT THU AUG 13 1998

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN SAN BERNARDINO COUNTY

* UNTIL 350 PM PDT

* AT 310 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER THE TOWNS OF APPLE VALLEY AND HESPERIA.

DAMAGING WINDS...HEAVY RAIN...AND FLOODING ARE LIKELY. GO INSIDE
A STURDY BUILDING AND STAY AWAY FROM WINDOWS! DO NOT DRIVE ACROSS
STREAMS AND OTHER LOW-LYING AREAS.

MACKECHNIE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:30 PM PDT, 40 minutes earlier.

Area forecast discussion, Aug 13, 2:30 PM PDT, 40 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT THU AUG 13 1998

                         ...SYNOPSIS...

MOIST UNSTABLE AIR IN THE CIRCULATION AROUND STRONG HIGH PRESSURE
ALOFT WILL CONTINUE SCATTERED THUNDERSTORMS IN THE MOUNTAINS AND
DESERTS. A FEW SHOWERS OR THUNDERSTORMS COULD DRIFT OFF THE MOUNTAINS
INTO THE INLAND VALLEYS THIS AFTERNOON AND EVENING. SLIGHTLY COOLER
FRIDAY AND THIS WEEKEND WITH DECREASING THUNDERSTORMS AS THE HIGH
WEAKENS. A DEVELOPING MARINE LAYER WILL BRING AREAS OF NIGHT AND
MORNING COASTAL LOW CLOUDS AND FOG.

                        ...DISCUSSION...

DEBRIS/OUTFLOW FROM BIG AZ THUNDERSTORMS CAUSED A FEW THUNDERSTORMS
IN RIV/SAN MOUNTAINS EARLIER THIS AM WITH A FEW SHOWERS MAKING IT TO
THE COAST. 12Z NKX SOUNDING STILL QUITE MOIST AND UNSTABLE WITH ELY
WINDS TO 15 KT AT MID LEVELS. WEAK PRESSURE CHANGES ACROSS W WITH
ABOUT 3 MB ONSHORE SAN-IPL. CONVECTION A LITTLE SLOW TO GET STARTED
TODAY AND NOT AS WIDESPREAD AS YESTERDAY.

12Z ETA/NGM/AVN DO NOT AGREE ON DETAILS BUT HAVE SAME GENERAL PATTERN
AS USUAL. ETA WILL LIKELY HANDLE SMALLER FEATURES A LITTLE BETTER. NO
MESO ETA AGAIN TODAY. NO STRONG DYNAMICS BUT PLENTY OF INSTABILITY
AND MOISTURE. EXPECT MOST ACTIVITY OVER MOUNTAINS AND TO LESSER
EXTENT DESERTS...AGAIN TODAY DUE TO OROGRAPHIC/THERMAL LIFT. ELY FLOW
ALOFT AROUND STRONG UPPER HI CENTERED OVER NV COULD CAUSE SOME STORMS
TO DRIFT OFF THE MOUNTAINS INTO THE INLAND VALLEYS AND POSSIBLY TO
COAST. ELSINORE CONVERGENCE AREA WILL AGAIN BE A FAVORED LOCATION FOR
AFTERNOON THUNDERSTORMS IN THE INLAND EMPIRE. UPPER HI WEAKENS A
LITTLE FRI AND SOME DECREASE IN MOISTURE INDICATED BUT STILL A CHANCE
OF AFTERNOON/EVE THUNDERSTORMS IN MOUNTAINS/DESERTS. DRIER W FLOW
ALOFT SAT AS TROF DEVELOPS OVER W COAST. STRATUS FINALLY FILLING IN
COASTAL WATERS AND HAD A FEW PATCHES ON COAST THIS AM. SHOULD SEE
INCREASE IN NIGHT/MORNING COASTAL LOW CLOUDS/FOG NEXT COUPLE OF DAYS.

HURRICANE GEORGETTE EXPECTED TO CONTINUE NW TRACK AND SHOULD GET
SLIGHT INCREASE IN SURF THIS WEEKEND AND COULD EVENTUALLY GET SOME HI
CLOUDS. LONGER RANGE PROGS CONTINUE TROF OVER W FOR DRIER SW FLOW
ALOFT AND SOME COOLING WITH SOME DEEPENING OF MARINE LAYER INTO EARLY
NEXT WEEK.

SAN UU 070/081 069/079 068 040000

ATKIN

Nearby

Severe Thunderstorm Warnings in California, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.